Alert archive / Idaho / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 35, NWS Boise, ID
NWS Boise, ID issued this severe thunderstorm warning at Aug 21, 2014, 4:05 PM MDT for Gooding County, Jerome County, Twin Falls County, Idaho. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2014, 4:05 PM MDT (22:05 UTC)
- Expired
- Aug 21, 2014, 5:00 PM MDT
- In force
- 55 min
- Issued by
- NWS Boise, ID
- Area
- Storm-based polygon
Counties Gooding County, ID, Jerome County, ID, Twin Falls County, ID
The radar
The Pocatello radar (KSFX), 162 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 10.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1570 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:03 PM MDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 21, 3:03 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BOISE ID 303 PM MDT THU AUG 21 2014 .SHORT TERM...TONIGHT THROUGH SATURDAY...ISOLATED THUNDERSTORMS HAVE POPPED UP SOUTH AND EAST OF BOISE AND ARE MOVING EAST AT 10-20 MPH. THIS IS THE FAVORED LOCATION FOR THE REST OF THE EVENING. A HAIL SPIKE WAS SEEN ON DUAL POL RADAR ON A STORM NEAR HILL CITY. STORM TOPS ARE AROUND 35-40K FT MSL. STORMS ARE EXPECTED TO BRING GUSTY WINDS AND SMALL HAIL. NEAR THE NV BORDER WHERE HIGH PWAT AND SLOWER MOTIONS WERE NOTED BRIEF HEAVY RAIN IS ALSO POSSIBLE. AFTER A LULL LATE FROM LATE EVENING TO EARLY FRIDAY MORNING A WELL ORGANIZED PERIOD OF SHOWERS AND THUNDERSTORMS IS EXPECTED FRIDAY. THIS IS DUE TO A DIGGING LONG WAVE TROUGH WITH EXTRA ENERGY IN THE FORM OF A SHORTWAVE VORT WHICH LOOKS TO BE OVER SE OREGON FRIDAY MORNING AND SW IDAHO FRIDAY AFTERNOON. THE SHORT WAVE FEATURE WAS OBSERVED ON WATERVAPOR SATELLITE IMAGERY NEAR 50N 130W THIS AFTERNOON. GFS/NAM ARE WITHIN 3 HRS TIMING THE SYSTEM ACROSS SW IDAHO FRIDAY AFTERNOON. LATE FRIDAY AFTERNOON A SURFACE LOW IS EXPECTED TO SHIFT E ACROSS THE ID-NV BORDER WHILE ALOFT THE DIGGING UPPER LOW IS EXPECTED TO EXPAND OVER OREGON. FRIDAY NIGHT AND SATURDAY THIS LOW WILL TRAVERSE SW IDAHO FOLLOWED BY COOL NW FLOW AT THE SURFACE AND ALOFT BY SATURDAY AFTERNOON...THROUGHOUT SE OREGON AND SW IDAHO. HIGH TEMPS STILL EXPECTED TO PLUMMETT TO 10 DEGREES BELOW NORMAL BY SATURDAY. MAIN CHANGE THIS PACKAGE WAS TO INCREASE QPF AND POP OVER CENTRAL IDAHO 18Z FRIDAY - 06Z SATURDAY. .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...COOL UPPER LEVEL TROUGH WILL BE SLOW TO MOVE OUT OF THE FORECAST AREA AS IT IS SANDWICHED IN BETWEEN TWO BLOCKING HIGHS...ONE OVER THE CENTRAL UNITED STATES AND THE OTHER IN THE NORTHEAST PACIFIC OCEAN. THE NORTHEAST PACIFIC RIDGE WILL START TO SHIFT INLAND BY TUESDAY BRINGING WARMER TEMPERATURES AND DRIER CONDITIONS. THE LATEST ECMWF MODEL RUN BUILDS THE RIDGE OFF THE WEST COAST JUST AS THE GFS HAS FOR THE LAST FEW RUNS...INCREASING OUR FORECAST CONFIDENCE. BY THURSDAY THE RIDGE BEGINS TO SHIFT EAST ALLOWING THE FLOW TO SHIFT TO A MORE ZONAL REGIME. CHANCES OF PRECIPITATION WILL STAY TO OUR HIGHER TERRAIN MOSTLY IN THE NORTHEAST. && .AVIATION...VFR. ISOLATED SHOWERS AND THUNDERSTORMS MAINLY SOUTH AND EAST OF KTWF THIS AFTERNOON AND IN CENTRAL IDAHO MOUNTAINS MAINLY EAST OF KSNT. SURFACE WINDS GENERALLY WESTERLY 12KT OR LESS. WINDS ALOFT AT 10K FEET MSL...SW 15-25KT. && .BOI WATCHES/WARNINGS/ADVISORIES... ID...NONE. OR...NONE. && WEATHER.GOV/BOISE SHORT TERM...VM LONG TERM....KA/AB AVIATION.....KA
In the hours before
Special weather statement, Aug 21, 1:27 PM MDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
127 PM MDT THU AUG 21 2014
IDZ016-028-212015-
CAMAS PRAIRIE ID-WESTERN MAGIC VALLEY ID-
127 PM MDT THU AUG 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOODING...
SOUTHEASTERN ELMORE AND SOUTHWESTERN CAMAS COUNTIES UNTIL 215 PM
MDT...
AT 127 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF CORRAL...OR 16 MILES WEST OF FAIRFIELD...MOVING
EAST AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
HILL CITY AROUND 140 PM MDT.
DAVIS MOUNTAIN AND MORMON RESERVOIR AROUND 210 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.
&&
LAT...LON 4311 11488 4319 11509 4320 11509 4320 11511
4323 11518 4335 11512 4329 11478
TIME...MOT...LOC 1927Z 290DEG 8KT 4326 11510
KASpecial weather statement, Aug 21, 3:26 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BOISE ID 326 PM MDT THU AUG 21 2014 IDZ016-030-212215- SOUTHERN TWIN FALLS COUNTY ID-WESTERN MAGIC VALLEY ID- 326 PM MDT THU AUG 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEROME AND CENTRAL TWIN FALLS COUNTIES UNTIL 415 PM MDT... AT 326 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTH OF FILER...OR 13 MILES SOUTHWEST OF TWIN FALLS...MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... MAGIC VALLEY REGIONAL AIRPORT AROUND 350 PM MDT. TWIN FALLS...KIMBERLY AND ROCK CREEK AROUND 400 PM MDT. HANSEN...EDEN...MINIDOKA NATIONAL MONUMENT AND MURTAUGH AROUND 410 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS BOISE FACEBOOK AND TWITTER ACCOUNTS. && LAT...LON 4230 11466 4246 11478 4272 11428 4248 11410 TIME...MOT...LOC 2126Z 240DEG 22KT 4242 11464 KA
Special weather statement, Aug 21, 3:54 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BOISE ID 354 PM MDT THU AUG 21 2014 IDZ015-016-030-212245- SOUTHERN TWIN FALLS COUNTY ID-WESTERN MAGIC VALLEY ID- SOUTHWEST HIGHLANDS ID- 354 PM MDT THU AUG 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOODING...EASTERN OWYHEE...WEST CENTRAL JEROME AND NORTHWESTERN TWIN FALLS COUNTIES UNTIL 445 PM MDT... AT 353 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTHWEST OF BUHL...OR 25 MILES WEST OF TWIN FALLS...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... CASTLEFORD AROUND 410 PM MDT. BUHL AROUND 420 PM MDT. TWIN FALLS AND FILER AROUND 430 PM MDT. JEROME...WENDELL AND HAGERMAN AROUND 440 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS BOISE FACEBOOK AND TWITTER ACCOUNTS. && LAT...LON 4230 11489 4240 11509 4291 11492 4267 11429 TIME...MOT...LOC 2153Z 203DEG 25KT 4244 11494 MT
The office that day
Everything else NWS Boise, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 1:27 PM MDT | Special Weather Statement | BOI | Gooding | 48 min |
| Aug 21, 3:26 PM MDT | Special Weather Statement | BOI | Jerome, Twin Falls | 49 min |
| Aug 21, 3:54 PM MDT | Special Weather Statement | BOI | Twin Falls | 51 min |
| Aug 21, 5:08 PM MDT | Special Weather Statement | BOI | Jerome | 52 min |
| Aug 21, 5:45 PM MDT | Severe Thunderstorm Warning | BOI | Camas, Elmore, Gooding, Jerome, Twin Falls | 45 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.